Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 168, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 23, 2011, 2:21 AM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2011, 2:21 AM CDT (07:21 UTC)
- Expired
- Aug 23, 2011, 3:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 2:40 AM CDT | HAIL 0.75 | Henning, MN | PEA TO PENNY SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
769
WUUS53 KFGF 230721
SVRFGF
MNC051-111-230815-
/O.NEW.KFGF.SV.W.0168.110823T0721Z-110823T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
221 AM CDT TUE AUG 23 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 315 AM CDT
* AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR BATTLE LAKE TO NEAR ASHBY
TO 5 MILES NORTHEAST OF NORCROSS...MOVING TO THE SOUTHEAST AT 20
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
VINING AND ERDAHL AROUND 235 AM CDT.
HENNING AND BARRETT AROUND 240 AM CDT.
DEER CREEK AROUND 245 AM CDT.
URBANK AROUND 255 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORMS
INCLUDE ALMORA...HOFFMAN AND PARKERS PRAIRIE.
FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 76 AND MINNESOTA MILE MARKER 80...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.
&&
LAT...LON 4588 9627 4614 9591 4645 9573 4640 9515
4610 9526 4610 9573 4610 9576 4593 9575
4575 9577 4576 9604
TIME...MOT...LOC 0722Z 309DEG 16KT 4626 9566 4608 9580
4589 9607
WIND...HAIL 60MPH 1.00IN
$$
JR2 follow-up statements
748
WWUS53 KFGF 230750
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
250 AM CDT TUE AUG 23 2011
MNC051-230800-
/O.CAN.KFGF.SV.W.0168.000000T0000Z-110823T0815Z/
GRANT MN-
250 AM CDT TUE AUG 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY IN WEST CENTRAL
MINNESOTA IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4643 9556 4640 9515 4610 9526 4610 9567
4611 9574
TIME...MOT...LOC 0750Z 268DEG 30KT 4633 9532 4596 9553
4565 9594
$$
MNC111-230815-
/O.CON.KFGF.SV.W.0168.000000T0000Z-110823T0815Z/
OTTER TAIL MN-
250 AM CDT TUE AUG 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 315 AM CDT...
AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF DEER CREEK TO 2
MILES EAST OF BRANDON TO 4 MILES SOUTHEAST OF DONNELLY...MOVING TO
THE EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PARKERS PRAIRIE AROUND 255 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.
&&
LAT...LON 4643 9556 4640 9515 4610 9526 4610 9567
4611 9574
TIME...MOT...LOC 0750Z 268DEG 30KT 4633 9532 4596 9553
4565 9594
$$
JR837
WWUS53 KFGF 230821
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 AM CDT TUE AUG 23 2011
MNC111-230830-
/O.EXP.KFGF.SV.W.0168.000000T0000Z-110823T0815Z/
OTTER TAIL MN-
321 AM CDT TUE AUG 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
IN WEST CENTRAL MINNESOTA HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE
NO LONGER SEVERE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4643 9556 4640 9515 4610 9526 4610 9567
4611 9574
TIME...MOT...LOC 0750Z 268DEG 30KT 4633 9532 4596 9553
4565 9594
$$
GUSTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:50 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 22, 8:50 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 850 PM CDT MON AUG 22 2011 .DISCUSSION... STORMS HAVE FINALLY STARTED TO FIRE OVER CENTRAL ND NEAR THE TROUGH AXIS AND WHERE THE INSTABILITY MAX AND BEST MOISTURE POOL HAS BEEN LOCATED ACCORDING TO THE SPC MESOANALYSIS. LOCATIONS FURTHER TO THE EAST HAVE REMAINED CAPPED SO FAR. THINK THAT THE BEST MOISTURE AND INSTABILITY WILL MOVE EAST LATE TONIGHT AS THE MAIN UPPER SHORTWAVE TROUGH COMES OUT AND HELPS PUSH THE SFC TROUGH AXIS EAST. INCREASED POPS OVER THE SOUTHWESTERN COUNTIES THIS EVENING AND DECREASED THEM IN THE SOUTHEAST DURING THE 03-06Z TIME FRAME AS THE ACTIVITY TO THE WEST OF THE CWA BEGINS TO MOVE INTO THE AREA. THE STORMS SHOULD CONTINUE TO MOVE TO THE EAST OVERNIGHT AS THE SHORTWAVE EJECTS OUT. DEEP LAYER BULK SHEAR IS ONLY AROUND 30 KTS OR SO...BUT THERE IS SOME DECENT LOW LEVEL HELICITY. SOME HAIL AND HIGH WINDS ARE POSSIBLE PARTICULARLY IF THE STORMS OVER CENTRAL ND BECOME MORE ORGANIZED INTO AN MCS AS THE HRRR SEEMS TO INDICATE. && .AVIATION... VFR CONDITIONS WILL CONTINUE...ALTHOUGH THERE COULD BE SOME LOCALIZED DROPS TO MVFR OR IFR DUE TO THUNDERSTORM ACTIVITY. WILL CONTINUE TO COVER WITH VCTS AND CB UNTIL THE CONVECTIVE ACTIVITY APPROACHES THE TAF SITE. SOUTH WINDS AROUND 10 KTS OR SO WILL SHIFT TO THE WEST BY TOMORROW AND PICK UP INTO THE 15 TO 20 KT RANGE WITH GUSTS UP TO 25 KTS. && .PREV DISCUSSION... /ISSUED 327 PM CDT MON AUG 22 2011/ SHORT TERM...MAIN CONCERN WILL BE THUNDER CHANCES AND SEVERE POTENTIAL THIS EVENING AND OVERNIGHT. 12Z MODELS IN DECENT AGREEMENT. NAM IS A BIT SLOWER THAN GFS/GEM/ECMWF...WHICH MAINLY AFFECTS WESTERN EXTENT OF POSSIBLE THUNDER. WILL USE A BLEND. WARM FRONT LOCATED ACROSS WESTERN ND WILL CONTINUE TO APPROACH THE FA THIS AFTERNOON AND WILL BE LOCATED NEAR (OR JUST WEST OF) THE RED RIVER VALLEY BY 06Z...AND ACROSS THE EASTERN FA BY 12Z. MODERATE INSTABILITY (MLCAPE 2000-3000 J/KG) WILL EXIST JUST AHEAD OF THIS FEATURE. WARM MID-LEVEL TEMPERATURES ADVECTING INTO THE REGION WILL CONTINUE TO PRODUCE ENOUGH CAPPING TO PREVENT DEVELOPMENT...WHICH SHOULD LIMIT OVERALL COVERAGE. ISOLD THUNDER COULD BE POSSIBLE BY LATE AFTERNOON INTO THE EVENING HOURS WHERE LOCALIZED MOISTURE POOLING WEAKENS CAPPING. OTHERWISE...MORE WIDESPREAD THUNDER WILL LIKELY WAIT UNTIL STRONGER 500MB VORT ACROSS NE MONTANA MOVES INTO THE WARM/UNSTABLE SECTOR. MODEL GUIDANCE SUGGESTS THAT STRONGEST FORCING FROM THIS FEATURE WILL BE ACROSS THE SOUTHERN FA...WHERE HIGHEST POPS EXIST. INITIATION IS STILL QUESTIONABLE BECAUSE OF CAPPING POTENTIAL...BUT IF IT DOES OCCUR SHOULD BE CLOSER TO 06Z BASED ON TIMING OF THE MONTANA WAVE. THERE IS A CHANCE FOR SEVERE STORMS (AS PER SPC DY1 OUTLOOK)...BUT WILL NOT INCLUDE T+ CONSIDERING INITIATION QUESTIONS. MAIN CONCERN ON TUESDAY WILL BE MAX TEMPS...WITH 850MB THERMAL RIDGE OVERHEAD DURING THE AFTERNOON HOURS. DRY LOW-LEVEL AIRMASS MOVES INTO THE REGION DURING THE MORNING HOURS SO DRY WX EXPECTED. LOW-LEVEL WESTERLY FLOW COULD BRING TEMPS INTO THE MID-UPPER 90S. HOWEVER...STRONG UPPER JET SHOULD PROVIDE ENOUGH HIGH BASED CLOUDS TO KEEP TEMPS INTO THE LOWER 90S...WHICH IS THE MOST PROBABLE SOLN. SYSTEM PROPAGATING ACROSS CANADA WILL INCREASE 850MB WINDS WITH BREEZY CONDITIONS ACROSS THE NORTHERN FA. THE SYSTEM MOVING ACROSS CANADA WILL DROP A COLD FRONT THROUGH THE REGION TUE NIGHT. THIS WILL LEAD TO NEAR NORMAL TEMPS WED-THUR. 850MB WINDS 30-35KNTS ON WED WILL LEAD TO WINDY CONDITIONS. HIGH PRESSURE AND LIGHTER WINDS EXPECTED ON THURSDAY. LONG TERM (THU NIGHT THRU MONDAY)...EXTENDED PERIOD BEGINS WITH UPPER RIDGE ANCHORED OVER DESERT SOUTHWEST WITH A TROPICAL SYSTEM IN THE VCNTY OF FLORIDA. ZONAL FLOW IS INDICATED FOR THE NORTHERN PLAINS ATOP THE RIDGE WITH FAIRLY BENIGN CONDITIONS FRIDAY INTO SATURDAY. MAJOR GUIDANCE DEPICTS A SHORT WAVE DIPPING OUT OF SASKATCHEWAN/MANITOBA BY SUNDAY WITH ASSOCIATED UPPER LOW HEADING SOUTH AND EAST...INCREASING POP CHANCES AS MORE AUTUMNAL REGIME NOT UNUSUAL FOR LATE AUGUST TAKES HOLD. TIMING WOULD OFFER GRADUAL DECREASE IN PCPN CHANCES FROM WEST TO EAST DURING MONDAY...WITH NORTHWEST FLOW THEREAFTER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JR
Hazardous weather outlook, Aug 22, 10:00 AM CDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1000 AM CDT MON AUG 22 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 1000 AM CDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...MAINLY LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. THE MOST PROBABLE LOCATION FOR THUNDER DEVELOPMENT WILL BE ALONG AND EAST OF THE RED RIVER VALLEY...WHERE THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE LAKE AND WOODS REGION OF MINNESOTA TUESDAY MORNING. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING ACROSS EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA DUE TO THE PASSAGE OF A COOL FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. GROCHOCINSKI/TG
In the hours before
Special weather statement, Aug 22, 10:45 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1045 PM CDT MON AUG 22 2011 NDZ038-230445- BARNES ND- 1045 PM CDT MON AUG 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 1145 PM CDT... AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 14 MILES EAST OF JAMESTOWN...MOVING TO THE EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ECKELSON AROUND 1050 PM CDT. SANBORN AND LITCHVILLE AROUND 1100 PM CDT. HASTINGS AROUND 1115 PM CDT. VALLEY CITY AND KATHRYN AROUND 1125 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 273 AROUND 1045 PM CDT...AND MILE MARKER 302 AROUND 1145 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOPKINS
Special weather statement, Aug 23, 1:55 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 155 AM CDT TUE AUG 23 2011 MNZ002-003-022-023-027-028-030-031-040-230745- CLAY MN-EAST BECKER MN-EAST OTTER TAIL MN-GRANT MN-MAHNOMEN MN-NORMAN MN-SOUTH CLEARWATER MN-WEST BECKER MN-WEST OTTER TAIL MN- 155 AM CDT TUE AUG 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN CLEARWATER...BECKER...OTTER TAIL...NORTHEASTERN CLAY...EXTREME SOUTHEASTERN NORMAN...SOUTHERN MAHNOMEN AND GRANT COUNTIES UNTIL 245 AM CDT... AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF GLYNDON TO 7 MILES SOUTHWEST OF LAKE PARK TO PELICAN RAPIDS TO 9 MILES NORTHEAST OF FERGUS FALLS TO FERGUS FALLS TO 7 MILES NORTHWEST OF ELBOW LAKE TO 5 MILES NORTHEAST OF WHEATON...MOVING TO THE EAST AT 45 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... DALE AROUND 200 AM CDT. LAKE PARK...UNDERWOOD AND STAR LAKE AROUND 205 AM CDT. VERGAS...ULEN AND HERMAN AROUND 210 AM CDT. DETROIT LAKES...FRAZEE AND BATTLE LAKE AROUND 215 AM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN MINNESOTA MILE MARKER 63 AND MINNESOTA MILE MARKER 80... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TEAM FGF
Local storm report, Aug 23, 2:09 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
209 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM HAIL 3 NNW PELICAN RAPIDS 46.61N 96.11W
08/23/2011 E0.75 INCH OTTER TAIL MN PUBLIC
&&
GROCHOCINSKIThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:58 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.